To the Editor.—
In the December 1989 issue of the Archives,1 Dr E. D. Freis published a commentary on the clinical importance of diuretic-induced hypokalemia and elevated cholesterol levels. His conclusion was that diuretics are safe and effective in a great majority of hypertensive patients without special problems. However, if these problems are not identified, dangerous arrhythmias and death may occur.In a recent article on prevention of atherosclerotic complications,2 thiazides were shown to be associated with a sharp increase in cardiac deaths. In this international study, conducted in 14 countries, ketanserin, an antagonist of the serotonin receptor, and placebo were randomized in 3899 patients over 40 years of age. Patients who had already been receiving diuretics were allowed to continue taking them. Five months after the onset of the trial, four patients stopped taking ketanserin and two stopped taking placebo because they had a QTc interval
Kirkendall WM. Prolonged QTc, Thiazides, and Sudden Death. Arch Intern Med. 1991;151(2):398–402. doi:10.1001/archinte.1991.00400020134031
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.